Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 54, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 20, 2014, 5:30 PM CDT for Dubuque County, Jackson County, Jones County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2014, 5:30 PM CDT (22:30 UTC)
- Expired
- May 20, 2014, 6:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Dubuque County, IA, Jackson County, IA, Jones County, IA
The radar
The Quad Cities radar (KDVN), 75 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -354 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:32 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, May 20, 3:32 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 332 PM CDT TUE MAY 20 2014 .SYNOPSIS... ISSUED AT 315 PM CDT TUE MAY 20 2014 WEAK COLD FRONT WAS SAGGING TOWARDS OUR FAR NW CWA WITH VERY UNSTABLE AIRMASS IN PLACE AHEAD OF THE FRONT. TEMPERATURES HAVE CLIMBED INTO THE LOWER TO MID 80S WITH DEW POINTS IN THE LOWER TO MID 60S. SBCAPES HAVE RISEN TO 2500 J/KG WITH STEEP LAPSE RATES OF 8 TO 9 C/KM. CU/TCU WAS FORMING ALONG THE BOUNDARY FROM OUR FAR NORTHERN CWA BACK WEST TO OMAHA. MODEST CAPPING IN PLACE ASSOCIATED WITH THE EML SHOULD WEAKEN BY LATE THIS AFTERNOON WITH EFFECTIVE BULK SHEAR OF 40-50 KT ALLOWING FOR SCATTERED SUPERCELLS TO DEVELOP ALONG THE COLD FRONT IN OUR NORTHERN CWA. IF THERE WAS A SIGNIFICANT SHORT WAVE THIS WOULD BE A MORE WIDESPREAD EVENT BUT THERE IS NOT. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 315 PM CDT TUE MAY 20 2014 FORECAST FOCUS ON SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO THE EVENING THEN WARM BUT LESS HUMID ON WEDNESDAY. LATE THIS AFTERNOON THROUGH OVERNIGHT...RAPID REFRESH MESO MODEL SUGGESTS SCATTERED SUPERCELLS ROUGHLY FROM I-80 NORTHWARD 4-9 PM THIS AFTERNOON AND EVENING. LOCAL SEVERE TOOLS ANALYSIS INDICATES HAIL TO ABOUT GOLF BALL SIZE AND DAMAGING WINDS OF 60-70 MPH. THE 0-3KM SHEAR VECTOR IS ONLY 20 KNOTS SO THE TORNADO THREAT APPEARS QUITE LOW AT THIS TIME BUT NOT ZERO. WILL KEEP AN EYE OUT FOR ANY COLD POOLS THAT MAY FORM AND INCREASING FORWARD SPEEDS OF LINE SEGMENTS THAT WOULD ENHANCE THE WIND THREAT. THE SEVERE THREAT APPEARS TO DIMINISH ABOUT 9 PM AS WE LOWER THE CAPE WITH THE SCATTERED STORMS GRADUALLY SHIFTING SOUTHEAST INTO OUR SOUTHERN CWA LATER TONIGHT...AS THE FRONT SAGS SOUTHEAST. DUE TO THE RATHER SLOW MOVEMENT OF THE STORMS LOCALLY HEAVY RAINFALL OF UP TO AN INCH IS LIKELY. HOWEVER... ANY REPEATING STORMS MAY PRODUCE OVER AN INCH. THE COLD FRONT WILL PUSH INTO OUR NW CWA LATER THIS EVENING REACHING OUR FAR SE COUNTIES EARLY WEDNESDAY MORNING. THIS WILL BE A MILD NIGHT WITH MINIMUM TEMPERATURES RANGING FROM THE UPPER 50S FAR NW TO THE MID 60S SE. WEDNESDAY...HIGH PRESSURE WILL BE GRADUALLY BUILDING INTO THE CWA FROM THE DAKOTAS. THIS SHOULD BRING A PLEASANTLY WARM DAY WITH LOWERING HUMIDITY AS DEW POINTS DROP THROUGH THE 50S. ALSO PLENTY OF SUNSHINE EXPECTED WHICH WILL BOOST AFTERNOON TEMPERATURES INTO THE UPPER 70S NORTH TO MID 80S SOUTH. .LONG TERM...(WEDNESDAY NIGHT THROUGH NEXT TUESDAY) ISSUED AT 315 PM CDT TUE MAY 20 2014 WEDNESDAY NIGHT THROUGH FRIDAY...UPPER MO AND MS RVR VALLEY LLVL RIDGE STILL PROGGED TO DUMP DOWN THE UPPER MIDWEST THIS PERIOD...WHILE UPPER RIDGING TO LEE OF WEST COAST REX BLOCK AMPLIFIES UPSTREAM CARS THE WESTERN PLAINS. WEST-TO-EAST LLVL BOUNDARY/FRONT TO TEMPORARILY GET HUNG UP UNDER THE RIDGE/S SOUTHERN PERIPHERY ACRS KS INTO MO WED NIGHT. MORE OPTIMUM NORTHERLY THTA-E FEED AND CONVERGENCE TO SET UP MCS SPAWNING GROUNDS FROM EASTERN CO ACRS SOUTHERN NEB AND KS...WITH A CHANCE FOR SOME OF THIS ACTIVITY MAKING IT INTO THE FAR SOUTHWESTERN CWA IN DECAYING ALMOST DEBRIS FASHION INTO THU MORNING. COOL LOWS IN TH UPPER 40S TO LOWER 50S BY EARLY THU MORNING NORTH OF I80. LONG FETCH LLVL MOISTURE CONVEYOR OFF THE WESTERN GULF AND THEN WRAPPING AROUND UP THROUGH MEXICO THROUGH THE LEE SIDE ROCKIES...COMBINED WITH VORT SPOKES OFF SOUTHWEST UPPER LOW WILL MAKE FOR AN ACTIVE WESTERLY HIGH PLAINS THU INTO THU NIGHT. WITH SEASONABLY STOUT LLVL RIDGE ESTABLISHING ACRS THE WESTERN GRT LKS ALMOST BACKDOOR STYLE...DRYING NORTHEASTERLY LLVL FLOW AND NORTH-WESTERLIES FURTHER ALOFT FROM UPPER RIDGE AXIS TO HAVE IT/S PRECIP SHUNTING/EATING EFFECT AS ANYTHING ELEVATED TRIES TO COME ACRS FROM THE CENTRAL TO NW HIGH PLAINS. THE NEW 12Z RUN ECMWF IS ACTUALLY MORE BULLISH WITH THE SOUTHERN HALF OF THE CWA GETTING IN UNDER SOME OF THIS ELEVATED SHOWER/ISOLATED EMBEDDED STORM ACTIVITY FROM THE WEST...WHILE MOST OTHER MODELS JUST CLIP THE FAR SOUTHWEST OR ARE MAINLY DRY THU INTO THU NIGHT. WILL KEEP LOW CHC POPS GOING IN THE SOUTHWEST AS A COMPROMISE...BUT CURRENTLY PROGGED STRENGTH OF RIDGE MAKES FOR A LEAN TOWARD THE DRIER SOLUTIONS. LLVL NORTHEASTERLY FLOW WITH SOME LK MI EFFECT...AND HIGH DEBRIS CLOUDS FILTERING THE INSOLATION SHOULD MAKE FOR JUST 70S BOTH THU AND FRI. WHERE CIRRUS BLOW OFF THINNEST COULD MAKE FOR LOWS IN THE MID TO UPPER 40S THU AND FRI NIGHTS IN SOME PORTIONS OF THE LOCAL FCST AREA. SATURDAY AND SUNDAY...LATEST MEDIUM RANGE TRENDS SUGGEST BLOCKED PATTERN TO EDGE EASTWARD SLOWLY OVER THE WEEKEND...WITH BOTH SFC AND UPPER RIDGING TO LEE OF SOUTHWEST CONUS UPPER LOW COMPLEX MAKING FOR MAINLY DRY AND PLEASANT WX THROUGH SAT EVENING. THE 12Z GFS WOULD BE DRY THROUGH SUNDAY MORNING...UNTIL ELEVATED WINGS OF WARM AIR ADVECTION SHOWERS POSSIBLY RIDGE-RIDE/DRIFT ACRS THE CWA FROM THE WEST ON SUNDAY. THE 12Z ECMWF IS MORE PROGRESSIVE WITH A TYPE OF ELEVATED MCS ACRS THE AREA SAT NIGHT INTO SUNDAY MORNING...BUT SYNOPTIC SCALE PATTERN TRENDS AND FEATURE RECOGNITION SUGGEST THE GFS MORE ON TRACK. IF DEBRIS CLOUDS AND ELEVATED SHOWERS DECAY ENOUGH...EXTENT OF SOUTHERLY RETURN FLOW COULD BOOST TEMPS WELL INTO THE 80S ON SUNDAY WITH SFC DPT INCREASE BACK AT LEAST TO THE LOWER 60S. NEXT MONDAY AND TUESDAY...TIMING WILL BE EVERYTHING WITH RESPECT TO THE CUT-OFF UPPER LOW ACRS THE SOUTHWESTERN CONUS FINALLY EJECTING TO THE NORTHEAST. WHERE IT GOES/SHUNTED MORE TO THE NORTHEAST OR TRIES TO UNDERCUT MORE EASTWARD/...AND STRENGTH OF LINGERING RIDGE COMPLEX ALL NOT BEING HANDLED WELL. IT COULD BE WHERE THE LOCAL AREA REMAIN LARGELY DRY AND WARMING INTO MEMORIAL DAY...WHILE THE PLAINS AND UPPER MS RVR VALLEY/MN INTO WI/ STAY ACTIVE AMD WET. CURRENT LONG RANGE MODEL TRENDS AND ENSEMBLES SUGGEST DAMPENING AND OPENING UP UPPER LOW WILL EDGE CLOSE ENOUGH FOR MORE SCTRD SHOWER AND THUNDERSTORMS ACTIVITY BY NEXT TUESDAY...BUT AGAIN UNCERTAINTY REIGNS AND COULD SEE A SCENARIO WHERE UNDERCUTTING EASTWARD DRIFT OF THE CYCLONE MAKES FOR MORE WIDESPREAD PRECIP ACTIVITY TO THE SOUTH OF THE LOCAL AREA THROUGH MID NEXT WEEK. ..12.. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 315 PM CDT TUE MAY 20 2014 WEAK COLD FRONT TO PROVIDE FOCUS FOR SCATTERED STORMS FROM MID-LATE AFTERNOON THROUGH EVENING...WITH BEST POTENTIAL ALONG AND NORTH OF I-80 AS IT LOOKS ATTIM. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE WITH GUSTY WINDS AND HAIL. PERIODS OF MVFR TO LOCAL IFR CONDITIONS EXPECTED IN THE STORMS...OTHERWISE VFR CONDS AWAY FROM THE STORMS. PRECIPITATION CHANCES WILL GRADUALLY LOWER AND SHIFT SOUTH OF I-80 OVERNIGHT AHEAD OF THE FRONT. POTENTIAL FOR SOME FOG LATE EVENING INTO THE OVERNIGHT WITH LIGHT WINDS AND WET GROUND. WINDS WILL BEGIN TO SWITCH TO THE NORTH LATE TONIGHT WITH THE PASSAGE OF THE FRONT. WINDS SPEEDS OUTSIDE OF THE STORMS WILL BE LESS THAN 10 KNOTS. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...HAASE SHORT TERM...HAASE LONG TERM...12 AVIATION...HAASE
Hazardous weather outlook, May 20, 10:43 AM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1043 AM CDT TUE MAY 20 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211545- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1043 AM CDT TUE MAY 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER MUCH OF THE OUTLOOK AREA LATER THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF THE OUTLOOK AREA BY LATE THIS AFTERNOON AND CONTINUE INTO THIS EVENING AHEAD OF A WEAK COLD FRONT. A FEW OF THE STORMS MAY BE SEVERE...WITH DAMAGING WINDS AND HAIL TO HALF DOLLAR SIZE OR LARGER THE MAIN THREATS. HOWEVER...AN ISOLATED TORNADO OR TWO IS POSSIBLE LATE THIS AFTERNOON ESPECIALLY NEAR AND NORTH OF HIGHWAY 30. THE MISSISSIPPI RIVER IS EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A NEAR DAILY CHANCE OF THUNDERSTORMS SATURDAY THROUGH MONDAY. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED LATER THIS AFTERNOON AND INTO THE EVENING. HAASE
In the hours before
Local storm report, May 20, 4:57 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 PM CDT TUE MAY 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 E DUBUQUE REGIONAL AI 42.40N 90.70W
05/20/2014 M1.50 INCH DUBUQUE IA EMERGENCY MNGR
&&
GROSSLocal storm report, May 20, 5:10 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
510 PM CDT TUE MAY 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 6 W CENTRAL CITY 42.20N 91.64W
05/20/2014 M1.00 INCH LINN IA TRAINED SPOTTER
0506 PM HAIL 4 W CENTRAL CITY 42.20N 91.60W
05/20/2014 M1.00 INCH LINN IA TRAINED SPOTTER
&&
DLFLocal storm report, May 20, 5:15 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 PM CDT TUE MAY 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 1 E DUBUQUE REGIONAL AI 42.40N 90.70W
05/20/2014 E1.75 INCH DUBUQUE IA EMERGENCY MNGR
LOCATION ON OLDE DAVENPORT ROAD JUST OFF OF HWY 61...TIME
ESTIMATED FROM RADAR.
&&
GROSSLocal storm report, May 20, 5:21 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
521 PM CDT TUE MAY 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL URBANA 42.22N 91.88W
05/20/2014 E0.50 INCH BENTON IA EMERGENCY MNGR
&&
GROSSLocal storm report, May 20, 5:28 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
528 PM CDT TUE MAY 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL CENTRAL CITY 42.20N 91.52W
05/20/2014 E0.50 INCH LINN IA TRAINED SPOTTER
0526 PM HAIL 2 SE GALENA 42.40N 90.40W
05/20/2014 M1.00 INCH JO DAVIESS IL CO-OP OBSERVER
JUST STARTED TO FALL WITH SEVERAL SMALLER SIZE HAIL AS
WELL.
&&
GROSSLocal storm report, May 20, 5:30 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
530 PM CDT TUE MAY 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 1 N CASCADE 42.31N 91.01W
05/20/2014 M1.50 INCH DUBUQUE IA LAW ENFORCEMENT
REPORTED NORTH OF TOWN NEAR MACOMBER ROAD.
&&
GROSSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 4:11 PM CDT | Special Weather Statement | DVN | Benton | 34 min |
| May 20, 4:19 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 56 min |
| May 20, 4:36 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Linn | 54 min |
| May 20, 5:05 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 55 min |
| May 20, 5:09 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jones, Linn | 66 min |
| May 20, 6:20 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 40 min |
| May 20, 6:57 PM CDT | Special Weather Statement | DVN | Benton, Linn | 63 min |
| May 20, 4:10 PM CDT | Special Weather Statement | DVN | Jo Daviess | 35 min |
| May 20, 5:33 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 42 min |
| May 20, 6:23 PM CDT | Severe Thunderstorm Warning | DVN | Stephenson | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.